High Surf, Niihau
- When
- February 21, 8:00 PM HST to February 29, 3:00 AM HST
- Where
- Niihau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
Large swells from the northwest generated surf of 20 to 40 feet, with sets as high as 55 feet, on the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; and 15 to 25 feet, with sets as high as 35 feet, on the west-facing shores of Oahu and Molokai, and the north-facing shores of the Big Island of Hawaii; and 8 to 12 feet along the…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Large swells from the northwest generated surf of 20 to 40 feet, with sets as high as 55 feet, on the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; and 15 to 25 feet, with sets as high as 35 feet, on the west-facing shores of Oahu and Molokai, and the north-facing shores of the Big Island of Hawaii; and 8 to 12 feet along the west-facing shores of Maui and the Big Island.
The large surf caused beach erosion and damage to roadways in some cases, inundated parking areas in coastal recreation areas, and closed beaches. One man was swept out to sea as a large wave broke where he was taking pictures at Queen's Bath on Kauai. The cost of damages was not available. No other significant injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 21, 3:43 PM HST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 343 PM HST SUN FEB 21 2016 .SYNOPSIS... A FRONT OVER KAUAI WILL PASS ACROSS THE REMAINING ISLANDS TONIGHT AND MONDAY...BRINGING STRONG WINDS AND PASSING SHOWERS. ASSOCIATED SHOWERS MAY REMAIN ALONG WINDWARD PORTIONS OF THE BIG ISLAND DURING THE FIRST HALF OF NEXT WEEK. A COOLER AND DRIER WEATHER PATTERN IS EXPECTED MONDAY THROUGH WEDNESDAY WITH CALMER WINDS. A VERY LARGE NORTHWEST SWELL WILL ARRIVE LATE THIS EVENING ON KAUAI AND SPREAD DOWN THE CHAIN TONIGHT AND MONDAY. ANOTHER FRONT WILL BRING PERIODS OF SHOWERS WEDNESDAY NIGHT. && .DISCUSSION... A RATHER DIFUSE COLD FRONT OVER KAUAI WILL PASS ACROSS THE MAIN ISLAND CHAIN OVER THE NEXT 24 TO 36 HOURS. THE FRONTAL BOUNDARY ITSELF IS DIFFICULT TO DISCERN AS IT IS HIDDEN WITHIN PREFRONTAL AND POSTFRONTAL BANDING. RADAR SHOWS MODERATE SHOWERS WITHIN THESE BANDS...MOVING NORTHEASTWARD WITHIN INDIVIDUAL BANDS AS ALL THE BANDS SLIDE EASTWARD WITHIN PREFRONTAL FLOW. WINDS SHOULD SWING SHARPLY TO NORTHWESTERLIES THIS EVENING AS THE FRONT PASSES SOUTHEASTWARD. A WIND ADVISORY REMAINS IN EFFECT FOR THE HIGHEST SUMMITS ON MAUI AND THE BIG ISLAND THROUGH 6 AM HST MONDAY. SO FAR...WINDS HAVE BEEN STRONGER ACROSS THE BIG ISLAND SUMMITS BUT MODELS SHOW THE POTENTIAL FOR STRONG WINDS ACROSS HALEAKALA AS WELL...AT LEAST THROUGH EARLY MONDAY MORNING. WE EXPECT ADVISORY LEVEL WINDS WILL OCCUR ACROSS HALEAKALA LATER THIS EVENING OR TONIGHT. THE FRONT OVER KAUAI IS FORECAST TO REACH OAHU THIS EVENING...THEN DURING THE EARLY MORNING HOURS ON MONDAY FOR MAUI COUNTY. THE FRONT SHOULD BE EAST OF THE BIG ISLAND BY MID AFTERNOON MONDAY. BREEZY CONDITIONS IMMEDIATELY BEHIND THE FRONT WILL GRADUALLY SUBSIDE LATER TONIGHT AND MONDAY MORNING...GIVING WAY TO A COOLER AND DRIER NORTHERLY WIND FLOW MONDAY AFTERNOON. MODELS SHOW LOW LEVEL MOISTURE LINGERING ON THE EAST SIDE OF THE BIG ISLAND THROUGH TUESDAY. A WEAK FRONT IS FORECAST TO PASS THROUGH THE MAIN ISLANDS WEDNESDAY NIGHT AND THURSDAY WITH AN UPTICK IN SHOWERS POSSIBLE WITH ITS PASSAGE. LOCALLY STRONG TRADES ARE FORECAST TO FILL IN BEHIND THE FRONT AS A SURFACE HIGH PASSES TO THE NORTH OF THE ISLANDS THURSDAY NIGHT. && .AVIATION... A WEAK COLD FRONT OVER THE STATE WILL MOVE EAST TONIGHT. BREEZY WEST TO SOUTHWEST WINDS ARE EXPECTED ALONG THE BOUNDARY...WITH WINDS SHIFTING AROUND TO THE NORTH NORTHWEST IN ITS WAKE. AIRMET TANGO IS IN EFFECT FOR MODERATE LOW LEVEL TURB OVER AND NORTH THRU EAST OF THE MOUNTAINS ACROSS ALL ISLANDS DUE TO THE STRONG LOW LEVEL WINDS. THIS AIRMET IS EXPECTED DROP OFF SOMETIME TONIGHT OR MONDAY MORNING. CLOUDS AND SHOWERS WILL RESULT IN SOME TEMPORARY CIG/VSBY RESTRICTIONS AT SOME OF THE TAF SITES. AIRMET SIERRA IS IN EFFECT FOR TEMPO MOUNTAIN OBSCURATION ACROSS KAUAI...OAHU...MOLOKAI AND MAUI. THE CLOUD COVER IS EXPECTED TO BECOME A BIT MORE DIFFUSE AS HIGH PRESSURE BUILDS IN BEHIND THE FRONT LATER TONIGHT AND MONDAY. && .MARINE... A RAPIDLY DEVELOPING LOW PRESSURE SYSTEM FAR NORTHWEST OF THE MAIN HAWAIIAN ISLANDS IS TRACKING SOUTHEASTWARD. NORTHWEST WINDS UP TO 45 KNOTS AND SEAS AS HIGH AS 22 TO 23 FT ARE NOTED ON THE BACK-SIDE OF THIS DEVELOPING SYSTEM. THE LATEST NUMERICAL MODEL GUIDANCE REMAINS IN GOOD AGREEMENT OVER THE UPCOMING 24 TO 36 HRS AND INDICATES THIS SYSTEM RAPIDLY DEVELOPING FURTHER AS IT CONTINUES TOWARD THE EAST-SOUTHEAST TO A POSITION AROUND 900 MILES NORTH OF OAHU THIS EVENING. A LARGE BATCH OF STORM TO HURRICANE FORCE NORTHWEST WINDS AIMED AT THE MAIN HAWAIIAN ISLANDS WILL TRANSLATE TO RAPIDLY BUILDING SEAS LATE THIS EVENING AND TONIGHT BEFORE PEAKING THROUGH THE DAY MONDAY AROUND THE SMALLER ISLANDS...AND MONDAY NIGHT AROUND THE BIG ISLAND. THIS NORTHWESTERLY SOURCE WILL BE A COMBINATION OF LONG-PERIOD AND SHORT-PERIOD WAVE ENERGY DUE TO THE PROXIMITY OF THE WAVE GENERATION REGION TO THE ISLANDS. DATA FROM BUOY 51001 SHOW THAT THIS SWELL HAS BEGUN TO ARRIVE ON SCHEDULE THIS AFTERNOON. IN ADDITION TO THE HAZARDOUS SEAS...IMPACTS WILL INCLUDE LIFE- THREATENING SURF AS EARLY AS TONIGHT THAT WILL PERSIST THROUGH EARLY TUESDAY MORNING BEFORE TEMPORARILY EASING. A COMBINATION OF THE WELL ABOVE WARNING-LEVEL SURF AND MODERATE ONSHORE WINDS IN THE WAKE OF A COLD FRONT WILL LIKELY TRANSLATE TO OCEAN WATER SWEEPING OVER BEACHES AND VULNERABLE COASTAL ROADWAYS...ESPECIALLY FROM JUST AFTER MIDNIGHT THROUGH DAYBREAK MONDAY AND TUESDAY MORNINGS SURROUNDING THE HIGH TIDE CYCLES (SEE BELOW FOR TIMES OF HIGH TIDES). THIS LINES UP WELL WITH THE LATEST PACIOOS WAVE RUNUP FORECAST FOR THE NORTH SHORE OF OAHU...WHICH DEPICTS CRITICAL WAVE RUN-UP LEVELS BEING EXCEEDED AROUND THE HIGH TIDE TIMES...WHICH SUPPORTS A HIGH LIKELIHOOD OF WATER PERIODICALLY OVERTOPPING ROADWAYS SUCH AS LANIAKEA BEACH AND DILLINGHAM AIRFIELD. ANOTHER LARGE NW SWELL IS EXPECTED WEDNESDAY THROUGH THURSDAY...WHICH WILL BE FROM A MORE DISTANT SOURCE. THE LATEST GUIDANCE BETWEEN THE NCEP/FNMOC AND GWES ENSEMBLE MEANS AND THE DETERMINISTIC WAVEWATCH III AND ECMWF WAVE SOLUTIONS HAVE NOW COME INTO MUCH BETTER AGREEMENT...WHEREAS...EARLIER MODEL CYCLES DEPICTED LARGE TIMING OF ARRIVAL DIFFERENCES. AT THIS TIME...THIS SOURCE IS EXPECTED TO BUILD WEDNESDAY NIGHT...PEAK THROUGH THE DAY THURSDAY...THEN GRADUALLY LOWER FRIDAY THROUGH SATURDAY. HAZARDOUS SEAS AND WELL ABOVE WARNING-LEVEL SURF WILL BE THE RESULT ONCE AGAIN THROUGH THIS TIME. TIMES OF HIGH TIDES - (RELATIVE TO MLLW DATUM) HALEIWA...WAIALUA BAY...OAHU 2016FEB22 MONDAY 0301 AM HST 1.54 FT 2016FEB22 MONDAY 0314 PM HST 0.86 FT 2016FEB23 TUESDAY 0331 AM HST 1.47 FT HANALEI BAY...KAUAI 2016FEB22 MONDAY 0250 AM HST 1.94 FT 2016FEB22 MONDAY 0251 PM HST 1.1 FT 2016FEB23 TUESDAY 0318 AM HST 1.84 FT KAHULUI...MAUI 2016FEB22 MONDAY 0244 AM HST 2.42 FT 2016FEB22 MONDAY 0225 PM HST 1.62 FT 2016FEB23 TUESDAY 0308 AM HST 2.35 FT && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR NIIHAU-KAUAI WINDWARD- KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST. WIND ADVISORY UNTIL 6 AM HST MONDAY FOR HALEAKALA SUMMIT-BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR ALL HAWAIIAN COASTAL WATERS EXCEPT MAALAEA BAY. && PUBLIC/MARINE...POWELL AVIATION...FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST SUN FEB 21 2016 HIZ001>003-006>009-012>014-017-019-020-023-025-026-220345- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- BIG ISLAND NORTH AND EAST-KOHALA- 341 PM HST SUN FEB 21 2016 A VERY LARGE NORTHWEST SWELL IS EXPECTED TO PRODUCE LIFE- THREATENING CONDITIONS ALONG EXPOSED NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS BEGINNING THIS EVENING AND CONTINUING THROUGH MONDAY NIGHT. THESE CONDITIONS WILL SPREAD TO NORTH FACING SHORES OF THE BIG ISLAND MONDAY AND LAST THROUGH MONDAY NIGHT. OCEAN WATER MAY PERIODICALLY SURGE AND SWEEP OVER BEACHES AND COASTAL ROADWAYS...ESPECIALLY FROM MIDNIGHT TONIGHT THROUGH DAYBREAK MONDAY MORNING AROUND THE TIME OF HIGH TIDE. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS WILL MAKE ENTERING THE WATER EXTREMELY HAZARDOUS.
The national radar mosaic for the moment the first event began.
16 high surf. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, Kauai Windward | 2016-02-25 | 28 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2016Every state in 2016This day in weather historyWarnings in Hawaii, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614283, 614284, 614285, 614286, 614287, 614288, 614289, 614290, 614291, 614292, 614293, 614294, 614295, 614296, 614297, 614298.